SciELO - Scientific Electronic Library Online

 
vol.72 número4Síndrome de hipoventilación alveolar central congénita índice de autoresíndice de materiabúsqueda de artículos
Home Pagelista alfabética de revistas  

Servicios Personalizados

Revista

Articulo

Indicadores

Links relacionados

  • No hay artículos similaresSimilares en SciELO

Compartir


Boletín médico del Hospital Infantil de México

versión impresa ISSN 1665-1146

Resumen

LEPE-ZUNIGA, José L.; AGUILAR-GOMEZ, Luis E.  y  GODINEZ-TELLEZ, Noemí C.. Association of benzocaine and paracetamol with neonatal-acquired methemoglobinemia. Bol. Med. Hosp. Infant. Mex. [online]. 2015, vol.72, n.4, pp.271-275. ISSN 1665-1146.  http://dx.doi.org/10.1016/j.bmhimx.2015.07.005.

Background:

Drug-induced acquired methemoglobinemia in the newborn is a rare event; however, when it develops, early diagnosis and proper treatment become paramount because it can evolve rapidly into a particularly serious disease causing permanent brain damage or death.

Case report:

We report a unique case of severe methemoglobinemia that developed in a newborn associated with a minimal application of a benzocaine healing cream to an anal surgical wound while on acetaminophen. In addition to benzocaine as the primary cause in this case, we raise the possibility that acetaminophen-a mild oxidant-increased the susceptibility of the patient to benzocaine, leading to severe clinical methemoglobinemia based on the known immaturity of the enzymatic systems involved in caines and acetaminophen clearance in the newborn. Treatment of methemoglobinemia is reviewed.

Conclusions:

Methemoglobinemia is a serious condition that can be easily induced by the use of oxidant medications in the newborn like local anesthetics. The possibility of unexpected drug to drug interactions, particularly between commonly used medications such as acetaminophen with other methemoglobin-causing agents, must always be kept in mind. Because of the possible deleterious consequences, mandatory labelling of caine-containing local anesthetic creams, gels and sprays with a warning for the likelihood of causing severe methemoglobinemia in children is recommended. Also, prohibiting their use in the newborn becomes mandatory.

Palabras llave : Newborn; Methemoglobinemia; Benzocaine; Acetaminophen; Caines; Drug induced.

        · resumen en Español     · texto en Español     · Español ( pdf )